Thunderstorm Wind, Allen
- When
- August 15, 11:25 PM CST to 11:26 PM CST
- Where
- Allen County, Iola
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -95.400
Reported by local law enforcement.
A cluster of storms affected a small portion of southeast Kansas producing low end severe thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of storms affected a small portion of southeast Kansas producing low end severe thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 15, 11:14 PM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1214 AM CDT Fri Aug 16 2019 .UPDATE... Issued at 1025 PM CDT Thu Aug 15 2019 A large complex of storms continues to impact northeast Kansas late this evening. This activity will continue to propagate southeast and may clip the northeast corner of our forecast area across portions of southeast Kansas while much of the more robust thunderstorm activity may remain north and east of the area. The storms will be capable of large hail and damaging winds as they move into portions of southeast Kansas. The latest model data would suggest that much of central and south central Kansas could remain dry through much if not all of the night and pops were trended down in these areas. && .SHORT TERM...(This evening through Sunday night) Issued at 314 PM CDT Thu Aug 15 2019 Main challenge is convective trends and the resultant mesoscale effects which will have ramifications on frontal boundary position and additional convective episodes the next couple of days. For this evening, a severe risk is expected to evolve across central Kansas, where convergence will be maximized in area of strong instability and impressive deep layer shear for mid-August. The 12z NAMnest seemed to depict this conceptually well for this evening/overnight, taking storm complex southeastward across south central and southeast Kansas. While mesoscale outflow will likely drive surface boundary just south of the Kansas border by early Friday morning, the effective boundary should evolve northward across southern or central Kansas by Friday afternoon. Diurnal heating and modest convergence along the front may promote isolated/widely scattered storms in the late afternoon and early evening. Despite somewhat weaker bulk shear, the strong buoyancy should allow for a few strong to severe storms before sunset. Moist, unstable upslope flow across the high Plains should foster another complex of storms Friday night, which could ride east- southeastward into portions of central/eastern Kansas before exiting Saturday morning. The augmented surface boundary looks to waver across the forecast area on Saturday before another weak synoptic cold front drops south into Kansas on Sunday. So plan to keep modest chance PoPs in the forecast through the weekend, though shifting chances mainly into southeast Kansas by Sunday. Darmofal .LONG TERM...(Monday through Thursday) Issued at 314 PM CDT Thu Aug 15 2019 The center of the upper ridge looks to migrate northward across the southern Rockies with minor perturbations around the ridge perhaps drifting into Kansas. Typical Summer-time heat will continue across the area with chances for organized precip rather smallish. KED && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1206 AM CDT Fri Aug 16 2019 A complex of storms will impact southeast Kansas through 2-3 AM before exiting south and east of the area. A southwestward moving outflow boundary may be a focus for some additional updrafts, but confidence in this is low as H7 temperatures are progged to increase as we move through the night. Some transient IFR and perhaps LIFR will be possible at KCNU as the line of storms move through. A narrow zone of MVFR cigs may also develop on the backside of the MCS in a moist upslope flow regime. The MVFR cigs may impact KRSL, KGBD and KSLN through much of the night before mixing out early on Fri. After a lull during the day on Fri, other storms may roll eastward off of the high plains impacting the area tomorrow evening and tomorrow night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 93 73 94 / 20 10 40 20 Hutchinson 68 92 70 94 / 20 20 50 20 Newton 68 91 71 93 / 20 20 50 20 ElDorado 70 91 72 92 / 20 20 40 20 Winfield-KWLD 70 94 74 94 / 10 10 30 20 Russell 65 88 67 92 / 30 10 50 10 Great Bend 66 90 68 93 / 20 10 50 10 Salina 67 89 69 93 / 40 20 50 20 McPherson 67 90 69 93 / 20 20 50 20 Coffeyville 73 92 73 93 / 30 20 20 20 Chanute 71 90 72 92 / 40 20 40 30 Iola 70 89 71 91 / 40 20 40 30 Parsons-KPPF 72 90 73 92 / 30 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...MWM SHORT TERM...KED LONG TERM...KED AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 401 PM CDT Thu Aug 15 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 401 PM CDT Thu Aug 15 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a risk for severe thunderstorms this evening across central Kansas with the potential for very large hail in excess of two inches in diameter and damaging winds to 75 mph. A brief tornado is also possible until dark. As the storms move into south central and southeast Kansas later in the evening and overnight, the risk for very large hail is expected to diminish, though hail up to quarter size is still possible as well as damaging winds of 60 to 70 mph. Minor lowland flood is also possible across the area this evening and overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms will continue through the weekend. Strong to severe storms are possible from late Friday afternoon through Friday night with a few strong storms possible again Saturday afternoon and evening. Heat indices will hover around 100 degrees during the afternoon hours from Saturday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening, mainly along and north of a Kingman to Wichita to Chanute line. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 1115 PM CDT Thu Aug 15 2019 KSZ053-160445- Chase KS- 1115 PM CDT Thu Aug 15 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Chase County in east central Kansas... * Until 1145 PM CDT. * At 1112 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Bushong, or 12 miles east of Council Grove...moving southeast at 40 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Saffordville. A Tornado Watch remains in effect until midnight CDT for east central Kansas. LAT...LON 3830 9635 3849 9655 3852 9651 3852 9635 TIME...MOT...LOC 0414Z 318DEG 36KT 3860 9628 METZGER
The Topeka radar (KTWX), 140 km away, was scanning. The volume nearest the first event began at 05:27 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Reported by local law enforcement.
Tree damage was noted across the town of Iola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852025, 852026, 852027.